Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 12, NWS Great Falls, MT

October 24, 2017

NWS Great Falls, MT issued this high wind warning at Oct 24, 2017, 3:24 PM MDT. It took effect at Oct 25, 2017, 3:00 AM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 3:24 PM MDT (21:24 UTC)
In effect from
Oct 25, 2017, 3:00 AM MDT
Expired
Oct 25, 2017, 8:35 PM MDT
In force
18 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

176 
WWUS75 KTFX 242124
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
324 PM MDT Tue Oct 24 2017

MTZ009-010-044-046-048-251200-
/O.UPG.KTFX.HW.A.0010.171025T0900Z-171026T0000Z/
/O.NEW.KTFX.HW.W.0012.171025T0900Z-171026T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad,
Bynum, Choteau, and Augusta
324 PM MDT Tue Oct 24 2017

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT WEDNESDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 3 AM to 6 PM MDT Wednesday.
the High Wind Watch is no longer in effect.

* Winds: West 30 to 40 mph with gusts up to 70 mph before frontal 
  passage. North 20 to 30 mph with gusts to 50 mph after.

* Timing: Strong winds are possible late tonight through Wednesday 
  afternoon.

* Impacts: Damaging winds can blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ011>013-045-049-251200-
/O.UPG.KTFX.HW.A.0010.171025T1300Z-171026T0000Z/
/O.NEW.KTFX.HW.W.0012.171025T1300Z-171026T0000Z/
Hill-Cascade-Chouteau-Liberty-Eastern Teton-
Including the following locations Havre, Rocky Boy, Rudyard, 
Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter,
Big Sandy, Chester, Whitlash, Fairfield, and Dutton
324 PM MDT Tue Oct 24 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 6 PM MDT WEDNESDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 7 AM to 6 PM MDT Wednesday.
the High Wind Watch is no longer in effect.

* Winds: West 30 to 40 mph with gusts up to 65 mph before frontal 
  passage. North 30 to 40 mph with gusts to 65 mph after.

* Timing: Wednesday morning through Wednesday afternoon.

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ047-050-051-251200-
/O.UPG.KTFX.HW.A.0010.171025T1800Z-171026T1200Z/
/O.NEW.KTFX.HW.W.0012.171025T1800Z-171026T1200Z/
Blaine-Judith Basin-Fergus-
Including the following locations Chinook, Harlem, Hays, 
Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
324 PM MDT Tue Oct 24 2017

...HIGH WIND WARNING IN EFFECT FROM NOON WEDNESDAY TO 6 AM MDT
THURSDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from noon Wednesday to 6 AM MDT
Thursday. the High Wind Watch is no longer in effect.

* Winds: Northwest 30 to 40 mph with gusts up to 65 mph.

* Timing: Wednesday morning through Wednesday night.

* Impacts: Damaging winds can blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ014-251200-
/O.NEW.KTFX.HW.W.0012.171025T1300Z-171026T0000Z/
Central and Southern Lewis and Clark-
Including the following locations Helena, Lincoln, 
MacDonald Pass, and Rogers Pass
324 PM MDT Tue Oct 24 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 6 PM MDT WEDNESDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 7 AM to 6 PM MDT Wednesday.

* Winds: West 25 to 35 mph with gusts up to 60 mph possible through 
  mountain passes before frontal passage. North 20 to 30 mph with 
  gusts to 50 mph after.

* Timing: Wednesday morning through Wednesday afternoon.

* Impacts: Damaging winds can blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$
3 follow-up statements
441 
WWUS75 KTFX 250938
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
338 AM MDT Wed Oct 25 2017

MTZ009-010-044-046-048-260000-
/O.CON.KTFX.HW.W.0012.000000T0000Z-171026T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad,
Bynum, Choteau, and Augusta
338 AM MDT Wed Oct 25 2017

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 6 PM MDT THIS EVENING...

* Winds: West 30 to 40 mph, with gusts near 65 mph.

* Timing: Strong winds are expected through late this afternoon.

* Impacts: Strong winds could blow down limbs, trees, and power
  lines. Any new fire stars will be difficult to contain. Travel
  will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ011>014-045-049-260000-
/O.CON.KTFX.HW.W.0012.171025T1300Z-171026T0000Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-
Liberty-Eastern Teton-
Including the following locations Havre, Rocky Boy, Rudyard, 
Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter,
Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Chester,
Whitlash, Fairfield, and Dutton
338 AM MDT Wed Oct 25 2017

...HIGH WIND WARNING REMAINS IN EFFECT
FROM 7 AM THIS MORNING TO 6 PM MDT THIS EVENING...

* Winds: West 30 to 40 mph, with gusts near 60 mph.

* Timing: Strong winds are expected through late this afternoon.

* Impacts: Strong winds could blow down limbs, trees, and power
  lines. Any new fire stars will be difficult to contain. Travel
  will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ047-050-051-260000-
/O.CON.KTFX.HW.W.0012.171025T1800Z-171026T1200Z/
Blaine-Judith Basin-Fergus-
Including the following locations Chinook, Harlem, Hays, 
Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
338 AM MDT Wed Oct 25 2017

...HIGH WIND WARNING REMAINS IN EFFECT
FROM NOON TODAY TO 6 AM MDT THURSDAY...

* Winds: West winds 30 to 40 mph, with gusts near 60 mph. The 
  wind direction will switch to the north this evening.

* Timing: Strong winds are expected this afternoon through 
  tonight.

* Impacts: Strong winds could blow down limbs, trees, and power
  lines. Any new fire stars will be difficult to contain. Travel
  will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$
297 
WWUS75 KTFX 252342
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
542 PM MDT Wed Oct 25 2017

MTZ009>014-044>046-048-049-260045-
/O.EXP.KTFX.HW.W.0012.000000T0000Z-171026T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Cascade-
Chouteau-Central and Southern Lewis and Clark-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, 
Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter,
Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, 
Augusta, Fairfield, and Dutton
542 PM MDT Wed Oct 25 2017

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Strong west winds have shifted to northwest this evening and have
diminished slightly. Northwest to North winds with gusts up to 45
mph will continue through late this evening, however strong winds
are no longer expected and the high wind warning will be allowed
to expire. 

$$

MTZ047-050-051-260600-
/O.CON.KTFX.HW.W.0012.000000T0000Z-171026T1200Z/
Blaine-Judith Basin-Fergus-
Including the following locations Chinook, Harlem, Hays, 
Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
542 PM MDT Wed Oct 25 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY...

* Winds: West winds 30 to 40 mph, with gusts near 60 mph. The 
  wind direction will switch to the north this evening.

* Timing: Strong winds are expected this afternoon through 
  tonight.

* Impacts: Strong winds could blow down limbs, trees, and power 
  lines. Any new fire stars will be difficult to contain. Travel 
  will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$
525 
WWUS75 KTFX 260235
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
835 PM MDT Wed Oct 25 2017



MTZ047-050-051-260345-
/O.CAN.KTFX.HW.W.0012.000000T0000Z-171026T1200Z/
Blaine-Judith Basin-Fergus-
835 PM MDT Wed Oct 25 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

Gusty north winds will continue through the remainder of this
evening, however strong winds are no longer expected.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 24, 11:21 AM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Oct 24, 11:21 AM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1121 AM MDT Tue Oct 24 2017

Aviation Section Updated

.UPDATE...
Warm and windy across Central Montana today. Expect mostly clear
skies with winds picking up into the 20 to 30 mph range once
again today. High temperatures across much of the plains will be
in the mid to upper 60s. Significant winds and dry conditions
ahead of a cold front passage Wednesday afternoon have resulted in
the issuance of a Red Flag Warning for portions of Central
Montana.

&&

.SYNOPSIS...
An upper level ridge of high pressure will be over the region
today through Wednesday afternoon resulting in mostly dry but
windy conditions. Temperatures will average about 15 degrees above
normal today and Wednesday. A fast moving cold front moves
southward through the region Wednesday night, producing a few rain
or snow showers over the Rocky Mountain Front and across Central
and Southwest MT.

&&

.AVIATION...
Updated 1700Z.
VFR conditions are expected through the current TAF cycle at all
terminals. The main aviation concern during this period is the gusty
winds. The main focus for wind impacts through tonight will be
across Central MT. Although, KEKS should see an increasing gap wind
develop this evening. On Wednesday, the focus will shift to all
terminals as a cold front drops south out of Canada. Precip will
accompany this front, but any impacts to aviation look to be after
the current TAF cycle. MARTIN

&&

.FIRE WEATHER...
Dry and mild conditions are expected today along with gusty
winds. Humidity should stay just above 20 percent for most areas
today. However, stronger winds and lower humidity is expected on
Wednesday ahead of a cold front. Critical fire conditions are
expected, thus the fire watch was upgraded to a Red Flag Warning
for portions of Central Montana. Cooler conditions, higher
humidity and lighter winds are expected Thursday.

&&

.PREV DISCUSSION...
/ISSUED 359 AM MDT Tue Oct 24 2017/
Today through Thursday...An upper level ridge of high pressure
will be over the region today and much of Wednesday, which will
allow for above normal temperatures and windy conditions to
develop. The winds could reach high wind criteria late tonight and
during the day on Wednesday over much of North Central MT. A wind
switch to the north will occur Wednesday night, with northerly
winds still near high wind criteria over the eastern portions of
the region. Thus a high wind watch has been issued for portions of
the region. Precipitation amounts with the front look to be on
the low side...with most locations northeast of Great Falls seeing
no precipitation at all, just the wind. Generally less than 0.10
inches at lower elevations and up to 0.20 inches in the mountains.
Rain should change to snow...but snowfall amounts will generally
be less than an inch at lower elevations and in the 1 to 3 inch
range in the mountains. Drier and cooler temperatures expected on
Thursday. Brusda

Thursday night through Tuesday...With only the GFS model available
tonight...fairly quiet conditions expected through Sunday morning.
Then the GFS progs another fairly strong cold front to move
southward through the region. Raised pops to near climo by Sunday
night into Monday. The chance for rain/snow showers continues
into Tuesday as another cold front is progged to move southward
into the region. Used a model blend for a starting temperature
base for the entire extended...but overall lowered temperatures a
few degrees Sun through Tue based on how cold the 00z GFS looks.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  49  67  29 /   0   0  10  50
CTB  66  42  63  26 /   0   0  10  40
HLN  65  37  67  32 /   0   0   0  60
BZN  62  31  69  31 /   0   0   0  60
WEY  54  22  52  25 /   0   0   0  40
DLN  63  33  66  32 /   0   0   0  50
HVR  66  38  67  28 /   0   0  20  20
LWT  66  41  70  27 /   0   0  10  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday morning through Wednesday
afternoon Cascade...Chouteau...Eastern Teton...Hill...Liberty.

High Wind Watch from late tonight through Wednesday afternoon
Eastern Glacier...Eastern Pondera...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

Red Flag Warning from 11 AM to 7 PM MDT Wednesday Central and
Eastern Lewis and Clark National Forest Areas...Chouteau and
Fergus Counties.

High Wind Watch from Wednesday afternoon through late Wednesday
night Blaine...Fergus...Judith Basin.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:37 AM MDTHigh Wind WatchTFX12 hr
Oct 24, 9:08 AM MDTRed Flag WarningTFXBlaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 2 more35 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.